Facebook Pixel

Progesterone making me fat

By January 21, 2016 - 9:01am
Rate This

I was placed on progesterone 25 mg (biodentical compunded) about 1 month ago. I take 1 pill in am 1 at night 15 days after my last cycle day. So i took it at the end of december and the some of january. After getting off my sex is great but my breasts are very tender as well as some of my body. I had also gained about 4lbs. and my moods were really calm. I dont like the weight gain or anything. Ever since my tubal ligation in 2008 i have been having horrible pain, constipation and fatigue. I am only 33 and this is been my nightmare. I also became very hateful to my husband and kids. Im just mean. Well last year i had anxiety attack and was placed on medication for it.. i quit taking that because of how it made me feel ( like a zombie) .. My doctor recently put me on a SSRi a couple of days ago, now im really worried about the weight gain. I will say that i have had a few days of calmness and feelings of my old self.. I swear I think I have PMDD with some endometresosis... wouldnt suprise me if i was going through meneapause with my night sweats.. anyways does anyone know about the weight gain or whats happening?

Add a Comment2 Comments


Hello robinebc,

Welcome to the EmpowHER community. I am so sorry to hear that you are dealing with body tenderness, weight gain and being on an emotional rollercoaster.

Why did your physician prescribe a bioidentical progesterone?

For your benefit and the benefit of all our readers, bioidentical hormones are identical in molecular structure to the hormones women make in their bodies. They’re not found in this form in nature but are made, or synthesized, from a plant chemical extracted from yams and soy. Bioidentical progesterone is simply progesterone. It’s micronized (finely ground) in the laboratory for better absorption in the body.

Compounding pharmacies use some of the same ingredients that are made into FDA-approved products, but their products are not FDA-approved or regulated.

In doing some research, I found BodyLogicMD, which is a physician founded and physicians staffed website. Regarding bioidentical progesterone use, "Reaching optimal hormone levels is a balancing act that may take some time to get right. Your hormones need to be tested a few times and your dosages may be adjusted over time as we look for the ideal treatment plan for you. During this process, any hormone imbalances that may occur can cause side effects. In some cases, they may be similar to the symptoms you were initially experiencing - or they may even be worse.
The adverse effects that may occur depend upon which hormone levels remain unbalanced. While seeking optimal hormone balance with bioidentical hormone therapy, you may experience a variety of such effects, including but not limited to:
Mood swings
Increased acne
Difficulty sleeping
Breast tenderness
Itching at the application site

Once your hormones have reached an ideal balance, you are likely to see a drastic reduction or absence of these adverse effects."

Regarding weight gain, "Progesterone has been reported to possibly cause weight gain or weight loss. If you think a drug you are taking is causing weight gain, tell your health care provider. Do not stop any medication or change the dose without first talking to your provider"

" Most prescription medications associated with changes in body weight affect the central nervous system. These include antidepressants like monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants, and selective serotonin reuptake inhibitors (SSRIs)." everydayhealth.com

robinebc, you really need to speak with your physician about these symptoms and your concern.


January 21, 2016 - 9:42am
(reply to Maryann Gromisch RN)

Thanks for the quick reply. This is becoming such a nuance. I originally was experiencing mood swings (severe) and my cycles were sporadic and painful. When i went to 1 ogbyn she said it was normal to experience pain like i was describing. I stay constipated and therefore after complaining of irregularity and colon pain they said to go get a colonoscopy. Scaring the crap out of my self I did and no polyps or cancer. Thank GOD!!!! So i went a saw a holistic dr and they are expensive to continue to see so I have made an appt with a OGBYN who will prescribe hormones and do testing. And I will say i did come back with the gene of MTHFR that was positive and so I take methyl B. I am just frustrated. I wish i had a doctor who really cared

January 21, 2016 - 6:22pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!